A nurse accidentally administered the entire contents of a pen injector containing exenatide (Byetta) to a patient. Exenatide is used as adjunctive therapy to improve glycemic control in patients with type 2 diabetes. The pen contained 1.2 mL (to provide 60 doses of 5 mcg each), so the patient received a 60-fold overdose.
The nurse had never used a Byetta pen. The patient's prescribed dose, 5 mcg, appeared on the pen label but the nurse didn't see the concentration and total volume listed in fine print. Unsure how to activate the pen, she withdrew the entire 1.2 mL from the drug cartridge into a syringe and administered it to the patient. When he developed hypoglycemia with severe nausea and vomiting, appropriate treatment was initiated and he recovered.
Learning proper use of various pen injectors and activating mechanisms and maintaining competence with them can be difficult. You need adequate education, including hands-on use of sample pen devices, before you should be expected to administer drugs using them. If you haven't gotten proper instructions, ask the pharmacy how to use the device before administering the prescribed dose. And advise your nurse-manager that you need adequate education on how to use this equipment.
SUSPECT A PROBLEM WHEN [horizontal ellipsis]
* any unusual circumstances arise regarding a medication or solution (such as having to transfer insulin from a pen injector to a syringe to administer a dose).
* you need more than a few dosage containers of any medication (such as tablets, capsules, vials, or ampules) to administer a single dose.
* the appearance of medications or solutions is different from what you expect.
* the patient doesn't respond to a medication as expected.